Thunderstorm Wind, Cowley
- When
- May 24, 4:57 AM CST
- Where
- Cowley County, Udall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -97.117
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 3:20 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 420 AM CDT TUE MAY 24 2005 .DISCUSSION... PRIMARY FORECAST FOCUS: CONVECTIVE POTENTIAL THRU MID-WEEK. TODAY: MCS CONTINUES TO EWD SURGE ACROSS SC KS INTO WELL-DEFINED SFC-850MB MOISTURE AXIS ORIENTED NW-SE ACROSS THE AREA. LATTER REASON, COUPLED WITH SHORT-RANGE PROGNOSIS OF POSITIONING OF 500-MB CONVECTIVELY INDUCED VORT LOBE DICTATES ASSIGNING 60-80% POPS ACROSS SC & SE KS WITH EMPHASIS ON THIS MORNING. SLIGHTLY HIGHER POP ASSIGNED TO SE KS SIMPLY DUE TO LATER ARRIVAL. TONIGHT: CONVECTIVE POTENTIAL REMAINS FAIRLY SIGNIFICANT, ESPECIALLY OVER SE KS THIS EVENING WHERE CLOSER TO DEPARTING 500-MB VORT LOBE, & ACROSS WRN 1/3 OF FORECAST I.E ALONG & W OF I-135, WHERE YET ANOTHER MCS SHOULD VENTURE INTO THIS PORTION OF FORECAST AREA. IN LATTER CASE, ASSIGNED 50-60% POPS FOR 1A-7A PERIOD. WED: CONSIDERABLE DISPARITY BETWEEN GFS80 & ETA80 MODELS REGARDING PROGGED POSITIONING OF SFC-850MB LOW. GFS80 FURTHER NORTH THAN ITS ETA80 COHORT & ASSOCIATED QPF OBVIOUSLY REFLECTS THIS. AM BIASING TOWARD ETA80 SINCE IT HAS BEEN POSSESSED BETTER TRACK RECORD PAST COUPLE DAYS IN PROGGING MCS DEVELOPMENT. AS SUCH TWO AREAS APPEAR PRIMED & READY FOR ADDITIONAL RAINFALL: 1) SW CORRIDOR THAT PERTAINS ESPECIALLY TO HARPER & KINGMAN COUNTIES & 2) NW CORRIDOR THAT WOULD INCLUDE AREAS ALONG & NW OF LINE FROM GREATBEND TO LINCOLN. HAVE INCREASED POPS THESE AREAS SLIGHTLY TO 60%. WED NGT: SHRA/TS TO CONTINUE AS STRONG COLD FRONT SURGES SE ACROSS KS. SLIGHT REORIENTATION TO POP GRADIENT TO REFLECT PROGGED POSITIONING WELL-DEFINED SFC-850MB THETA-E AXIS & COLD FRONT. HAVE ASSIGNED 40-50% POPS TO SE KS. MEMORIAL DAY WEEKEND: DRY & UNSEASONABLY COOL WEATHER SLATED ALL AREAS AS INVERTED SFC RIDGE BUILDS ALMOST DUE SOUTH ALONG FRONT RANGE ENABLING COOLER CANADIAN AIR TO INFILTRATE THE REGION FRIDAY & FRIDAY NIGHT. FOR SATURDAY RETAINED 80F ALL AREAS BUT IF LWR-LEVEL FLOW POSSESSES MORE ELY COMPONENT THESE MAXES MAY NEED TO BE LOWERED 3-5F. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 64 76 60 / 70 40 60 40 HUTCHINSON 84 63 75 59 / 60 50 60 30 NEWTON 84 63 75 59 / 70 40 50 30 ELDORADO 84 64 76 60 / 70 40 50 40 WINFIELD-KWLD 84 65 77 61 / 80 40 50 40 RUSSELL 85 61 73 56 / 20 60 60 20 GREAT BEND 85 62 73 57 / 30 60 60 20 SALINA 84 63 73 58 / 40 40 50 30 MCPHERSON 84 63 74 58 / 50 40 50 30 COFFEYVILLE 83 63 77 60 / 80 40 40 40 CHANUTE 82 62 76 60 / 70 40 40 40 IOLA 82 61 76 59 / 70 40 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && /ES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 550 AM CDT TUE MAY 24 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 550 AM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA THIS MORNING AND MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS THIS MORNING WILL OCCUR OVER SOUTHEAST KANSAS, WHERE GUSTS MAY REACH 60 MPH. THE SEVERE THUNDERSTORM POTENTIAL WILL DIMINISH OVER SOUTHEAST KANSAS BY 12 NOON. FOR TONIGHT, MORE THUNDERSTORMS ARE FORECAST FOR THE REGION AS ANOTHER COMPLEX MOVES SOUTHEAST INTO PRIMARILY CENTRAL AND SOUTH-CENTRAL KANSAS. A FEW THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND VERY HEAVY RAINS ALL POSSIBLE. THE GREATEST CHANCES FOR SUCH THUNDERSTORM ACTIVITY WILL OCCUR OVER AREAS GENERALLY ALONG, AND WEST, OF I-135 FROM AROUND MIDNIGHT ONWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION FROM WEDNESDAY THRU EARLY THURSDAY MORNING. BE LISTENING FOR LATER OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER AREAS PRIMARILY ALONG, AND WEST, I-135 LATE TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 AM CDT TUE MAY 24 2005 KSZ069-241015- BUTLER- 425 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF NORTHEAST WICHITA AND JABARA AIRPORT TO ATLANTA...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 433 AM CDT TUE MAY 24 2005 KSZ068-083-241000- HARVEY-SEDGWICK- 433 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES... AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTON TO MULVANE... AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 452 AM CDT TUE MAY 24 2005 KSZ032>033-047>051-067>068-082>083-091>092-241015- BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS- LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS- SALINE KS-SEDGWICK KS-SUMNER KS- SEVERE THUNDERSTORM WATCH 318 IS NO LONGER IN EFFECT. THIS WATCH INCLUDED THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON ELLSWORTH LINCOLN MCPHERSON RICE RUSSELL SALINE AND IN SOUTH CENTRAL KANSAS: HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER HOWERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM TSTM WND GST 4 NNE UDALL 37.43N 97.08W
05/24/2005 70 MPH COWLEY KS TRAINED SPOTTER
&&
RECSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT TUE MAY 24 2005 KSZ052-053-241100- CHASE-MARION- 510 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF DURHAM TO BURNS...AND MOVING EAST AT 50 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 517 AM CDT TUE MAY 24 2005 KSZ070-094-241100- ELK-GREENWOOD- 517 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF CASSODAY TO 10 MILES NORTH OF GRENOLA...AND MOVING EAST AT 40 MPH. WINDS OF AROUND 50 MPH ARE EXPECTED WITH THESE THUNDERSTORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /ES
The Wichita radar (KICT), 42 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442832.